Alert archive / Michigan / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 6, NWS Grand Rapids, MI

May 27, 2015Calhoun County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 27, 2015, 1:44 PM EDT for Calhoun County, Jackson County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 1:44 PM EDT (17:44 UTC)
Expired
May 27, 2015, 2:45 PM EDT
In force
61 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, MI, Jackson County, MI

The radar

The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS53 KGRR 271744
SVRGRR
MIC025-075-271845-
/O.NEW.KGRR.SV.W.0006.150527T1744Z-150527T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
144 PM EDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN...
  SOUTHEASTERN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 245 PM EDT

* AT 144 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MARSHALL...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JACKSON...             ALBION...              MARSHALL...
  VANDERCOOK LAKE...     HOMER...               BROOKLYN...
  GRASS LAKE...          BURLINGTON...          LEONI...
  SPRING ARBOR...        NAPOLEON...            SANDSTONE...
  NORVELL...             MARENGO...             PULASKI...
  CONCORD...             ATHENS...              HORTON...
  SPRINGPORT...          PARMA...               

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4208 8529 4242 8478 4242 8413 4207 8413
TIME...MOT...LOC 1744Z 264DEG 30KT 4224 8496 

HAIL...1.00IN
WIND...60MPH
 
$$

COBB
1 follow-up statement
671 
WWUS53 KGRR 271835
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
235 PM EDT WED MAY 27 2015

MIC025-075-271845-
/O.CON.KGRR.SV.W.0006.000000T0000Z-150527T1845Z/
JACKSON MI-CALHOUN MI-
235 PM EDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN JACKSON AND NORTHEASTERN CALHOUN COUNTIES...

AT 235 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF LESLIE...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JACKSON...             SPRING ARBOR...        SANDSTONE...
CONCORD...             SPRINGPORT...          PARMA...
RIVES JUNCTION...      TOPKINS...             MUNITH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4214 8471 4242 8472 4242 8413 4232 8413
TIME...MOT...LOC 1835Z 257DEG 40KT 4237 8430 

HAIL...1.00IN
WIND...60MPH
 
$$

COBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:46 PM EDT, 58 minutes earlier.

Area forecast discussion, May 27, 12:46 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1246 PM EDT WED MAY 27 2015

LATEST UPDATE...
HYDRO

.SYNOPSIS...
ISSUED AT 310 AM EDT WED MAY 27 2015

AN AREA OF LOW PRESSURE OVER LAKE SUPERIOR WILL TRACK AWAY FROM
THE REGION TODAY. THIS SYSTEM COULD STILL PRODUCE SOME SHOWERS AND
THUNDERSTORMS FOR THE REGION. TONIGHT AND THURSDAY A RIDGE OF HIGH
PRESSURE WILL BUILD IN FROM THE WEST. THIS SHOULD SUPPORT
RELATIVELY DRY AND WARM CONDITIONS. A SLOW MOVING COLD FRONT WILL
TRACK THROUGH THE GREAT LAKES REGION FRIDAY INTO SATURDAY CAUSING
SHOWERS AND THUNDERSTORMS FOR THE AREA.

&&

.UPDATE...
ISSUED AT 1152 AM EDT WED MAY 27 2015

CURRENT FORECASTS LOOK ON TRACK. SOME EVIDENCE THAT SEVERE THREAT
WILL SHIFT SLIGHTLY MORE TO THE SOUTHEAST. ONE THING TO WATCH IS
STRONG HORIZONTAL CONVECTIVE ROLL EXTENDING NORTHEAST FROM EXTREME
SOUTHWEST LOWER MICHIGAN THAT IS LIKELY BEING SOLENOIDALLY
ENHANCED BY LAKE MICHIGAN. THIS WILL LIKELY MARK THE NORTHWESTERN
EDGE OF THUNDERSTORM EXTENT THIS AFTERNOON SINCE THE STABLE
MARINE BOUNDARY LAYER HAS MOVED ONSHORE NORTH OF THIS BOUNDARY.
EXPECT SHOWERS AND STORMS TO DEVELOP SHORTLY ALONG THIS BOUNDARY.
HOWEVER...MORE DEVELOPED LINE EXTENDS ACROSS NORTHERN INDIANA INTO
FAR SOUTHEAST LOWER MICHIGAN AND IS IN A MORE FAVORABLE AREA FOR
SEVERE WEATHER. STILL THINKING IN LINE WITH SPC THAT THE MAIN
THREATS WILL BE GUSTY WINDS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 310 AM EDT WED MAY 27 2015

THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR
THUNDERSTORMS TODAY.

MODELS SHOW THE ATMOSPHERE BECOMING UNSTABLE AGAIN
TODAY...PRIMARILY SOUTHEAST OF A HOLLAND TO MOUNT PLEASANT LINE.
NORTHWEST OF THIS LINE FORECAST SOUNDINGS THIS AFTERNOON DO NOT
SHOW MUCH CAPE ABOVE THE FREEING LEVEL. AS A RESULT I WILL
DOWNPLAY THE THUNDER RISK THERE. FURTHER SOUTHEAST SURFACE BASED
INSTABILITY LOWERS TO AT LEAST -3 DEG C AND SHOULD SUPPORT SOME
STORMS. DEEP LAYER SHEAR IS STILL FAVORABLE FOR ORGANIZED
CONVECTION...ESPECIALLY TOWARDS JACKSON. THUS AN ISOLATED SEVERE
STORM COULD OCCUR THERE.

I DO HAVE HIGHER POPS NORTHWEST OF GRAND RAPIDS...TOWARD
LUDINGTON. MODELS SUGGESTS THE TROWAL WILL PIVOT INTO THE
LUDINGTON REGION THIS AFTERNOON.

WILL MAINTAIN A MAINLY DRY FORECAST FOR TONIGHT THROUGH THURSDAY.
WILL NEED TO MONITOR THE POTENTIAL FOR AN ISOLATED STORM ON ANY
LAKE BREEZE THAT FORMS. SHOULD BE WARM GIVEN THE STRENGTHENING
WARM AIR ADVECTION THAT SHOWS UP IN THE AFTERNOON.

HIGH POPS WARRANTED FOR FRIDAY AS THE DEEPER MOISTURE ARRIVES FROM
THE WEST WITH A SLOW MOVING COLD FRONT APPROACHING. BETTER
INSTABILITY COULD SUPPORT SOME STRONGER STORMS

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 310 AM EDT WED MAY 27 2015

A SLOW MOVING COLD FRONT WILL COMBINE WITH HIGH PRECIPITABLE WATER
VALUES AND STRONG LOW LEVEL CONVERGENCE TO BRING POTENTIAL FOR HEAVY
RAIN AND THUNDERSTORMS FRIDAY NIGHT. RAINFALL TOTALS OF AN INCH OR
TWO WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE.

A CONSENSUS OF LATEST MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE
HIGH PRESSURE WILL BUILD IN FROM THE NORTH AND BRING CLEARING SKIES
SATURDAY AND COOL AND FAIR WEATHER SATURDAY AFTERNOON THROUGH SUNDAY
INTO EARLY NEXT WEEK.

TEMPERATURES COULD DROP INTO THE 30S ACROSS COLDER LOCATIONS OF
ROUGHLY THE NORTHERN HALF OF OUR FORECAST AREA DURING THE EARLY
MORNING HOURS SUNDAY AND MONDAY. TEMPERATURES WILL THEN UNDERGO A
GRADUAL MODERATING TREND FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 702 AM EDT WED MAY 27 2015

IFR AND LOWER CLOUDS WILL MOVE IN OFF OF LAKE MI IMPACTING MAINLY
KMKG THIS MORNING. CONDITIONS SHOULD IMPROVE IN THE AFTERNOON.
THUNDERSTORMS WILL LIKELY DEVELOP EARLY THIS AFTERNOON CLOSE TO
KBTL AND KLAN...BUT TRACK QUICKLY EAST. THE MAIN IMPACT SITE
SHOULD BE KJXN. EVEN WITHOUT STORMS...THE WIND WILL BE GUSTY
THROUGHOUT SW LOWER WITH SOME VALUES OVER 30 KNOTS LIKELY TODAY.

MVFR FOG COULD DEVELOP LATER TONIGHT. CONFIDENCE IS NOT THAT HIGH
ON THIS HAPPENING.

&&

.MARINE...
ISSUED AT 1152 AM EDT WED MAY 27 2015

CANCELED THE SMALL CRAFT ADVISORY AND BEACH HAZARDS STATEMENT
BASED ON LATEST BUOY OBSERVATIONS AND WEBCAMS. HOWEVER...DID ISSUE
A DENSE FOG ADVISORY THROUGH TODAY BASED ON LOW VISIBILITIES SEEN
ON AREA WEBCAMS.

&&

.HYDROLOGY...
ISSUED AT 1246 PM EDT WED MAY 27 2015

RIVER LEVELS ARE LOW AND STABLE ACROSS THE AREA. HAD 1/2 TO 3/4
OF AN INCH OF PRECIPITATION WITH THIS MOST RECENT SYSTEM... AND
SOME SMALL UP TICS NOTED ON AREA RIVERS. EXPECTING NO FLOODING
THROUGH THE WEEK.

A POTENTIAL FOR MORE RAIN FRIDAY INTO SATURDAY (OVER AN INCH) MAY
PUSH SOME STREAMS AND RIVERS ABOVE BANKFULL BY NEXT WEEK... IF
THESE AMOUNTS ARE REALIZED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...DENSE FOG ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ845>849.

&&

UPDATE...TJT
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...LAURENS
AVIATION...MJS
HYDROLOGY...63
MARINE...TJT
Hazardous weather outlook, May 27, 6:01 AM EDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 AM EDT WED MAY 27 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
601 AM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON COULD CONTAIN SMALL HAIL AND WIND
GUSTS OVER 40 MPH EAST OF A LANSING TO KALAMAZOO LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE POSSIBLE FOR FRIDAY INTO FRIDAY NIGHT.
SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. IN ADDITION THE RAIN
COULD BE HEAVY WITH LOCALLY AN INCH OR TWO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-281015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
601 AM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT AND SWIMMING ARE EXPECTED
THIS MORNING. THERE WILL BE AREAS OF FOG AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS AND WAVES COULD BE HAZARDOUS AT TIMES FRIDAY INTO SATURDAY.
IN ADDITION THERE COULD BE THUNDERSTORMS THAT MAY CONTAIN WIND
GUSTS OVER 35 KNOTS AND CLOUD TO WATER LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 27, 12:05 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 PM EDT WED MAY 27 2015

MIZ059-065>067-071>074-271800-
INGHAM MI-EATON MI-VAN BUREN MI-CLINTON MI-BARRY MI-CALHOUN MI-
JACKSON MI-KALAMAZOO MI-
1205 PM EDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHWEST LOWER MICHIGAN
THROUGH 400 PM EDT THIS AFTERNOON...INCLUDING THE CITIES OF
KALAMAZOO...LANSING...BATTLE CREEK...EATON RAPIDS...MASON...MARSHAL...
AND JACKSON.

POTENTIAL STORM IMPACTS INCLUDE...
  STRONG WIND GUSTS WITH A FEW DOWNED TREE LIMBS AND POSSIBLE ISOLATE POWER OUTAGES...
  FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...
  BRIEF DOWNPOURS AND NUISANCE FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THUNDER ROARS...GO INDOORS. ALLOW 30 MINUTES OF TIME BEFORE
RESUMING OUTDOOR ACTIVITIES. PLEASE REPORT ANY OBSERVED DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT.

LAT...LON 4207 8606 4243 8554 4277 8489 4277 8484
      4280 8484 4303 8437 4278 8436 4278 8416
      4207 8413
TIME...MOT...LOC 1605Z 243DEG 29KT 4232 8560

COBB

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:44 AM EDTSmall Craft AdvisoryGRR10 hr
May 27, 12:50 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa10 hr
May 27, 10:57 AM EDTMarine Dense Fog AdvisoryGRR4 hr
May 27, 12:05 PM EDTSpecial Weather StatementGRRCalhoun, Eaton, Ingham, Jackson, Kalamazoo115 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.